Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 69, NWS Denver/Boulder, CO

July 4, 2017Adams County, Arapahoe County, Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 4, 2017, 4:45 PM MDT for Adams County, Arapahoe County, Denver County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2017, 4:45 PM MDT (22:45 UTC)
Expired
Jul 4, 2017, 5:22 PM MDT
In force
37 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, CO, Arapahoe County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 8 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2897 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WUUS55 KBOU 042245
SVRBOU
COC001-005-031-042330-
/O.NEW.KBOU.SV.W.0069.170704T2245Z-170704T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
445 PM MDT TUE JUL 4 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  North central Arapahoe County in northeastern Colorado...
  Northeastern Denver County in northeastern Colorado...
  South central Adams County in northeastern Colorado...

* Until 530 PM MDT

* At 439 PM MDT, very strong microburst winds were being produced by 
  a weakening high based thunderstorm over northeastern Aurora, or 
  18 miles east of Denver. This storm was moving south at 15 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar and wind sensor indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Aurora, Denver International Airport, Bennett, D.I.A Terminal and
  Concourses, Watkins and Manila Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3984 10475 3988 10462 3976 10440 3964 10466
TIME...MOT...LOC 2239Z 338DEG 11KT 3977 10462 

HAIL...<.75IN
WIND...60MPH
 
$$

BAKER
1 follow-up statement
870 
WWUS55 KBOU 042322
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
522 PM MDT TUE JUL 4 2017

COC001-005-031-042330-
/O.CAN.KBOU.SV.W.0069.000000T0000Z-170704T2330Z/
Arapahoe CO-Denver CO-Adams CO-
522 PM MDT TUE JUL 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ARAPAHOE... 
NORTHEASTERN DENVER AND SOUTH CENTRAL ADAMS COUNTIES IS CANCELLED... 
               
The weak thunderstorm that prompted the warning and produced the 
very strong microburst winds on the Denver International Airport 
grounds has dissipated, and no longer poses an immediate threat to 
life or property.

Therefore the warning has been cancelled. However, gusts up to 45 
mph are still possible from high based showers passing over central 
Adams and Arapahoe Counties. 

At 4:35 PM MDT...an automated wind sensor on the Denver 
International Airport grounds recorded a peak wind gust of 61 mph. 

LAT...LON 3984 10475 3988 10462 3976 10440 3964 10466
TIME...MOT...LOC 2317Z 338DEG 11KT 3965 10456 

$$

BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:31 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 4, 2:31 PM MDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
231 PM MDT Tue Jul 4 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 222 PM MDT Tue Jul 4 2017

High pressure over the SW will gradually build into CO through
Tuesday. For this afternoon increased instability over the foothills
from a push of mid level moisture from WY will help to develop
storms for the high county and plains. Current dew points in the 30s
over the central and southern portions of the Metro will result in
mainly gusty winds and some lightning. Over the high country and
further east where dewpoints are in the upper 40s and 50s chances
increase for stronger storms to result in some strong winds,
brief rain and hail. These storms will continue through the
afternoon with stabilizing conditions by the early evening hours.
Temperatures are expected to continue to rise into the mid 90s for
the high with upper 50s to lower 60s overnight.

Tuesday will be more stable on the plains with very little CAPE to
work with due to increased mid level warming from the approaching
ridge. The high country however could see some development by the
afternoon with the main hazards being wind and lightning. Tuesday
will also mark the start of a strong 2-day warming period where
highs will reach into the mid to upper 90s. This is almost 10
degrees warmer than normal for this time of year. People heading
outdoors should be prepared for the heat and pack extra water and
take frequent breaks.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 222 PM MDT Tue Jul 4 2017

The upper ridge center is progged to stay over western Colorado
Wednesday night. The center migrates a bit west on Thursday and is
over Utah through Friday night. Weak northwesterly flow aloft
will stay over the CWA all five periods. There is no synoptic
scale energy over the CWA. A weak low level gradient will be in
place and normal diurnal wind patterns should prevail. Winds will
be fairly weak unless with storm outflows.  Models have some
moisture around, especially Thursday night through Friday night.
Precipitable water values are in the 0.40 to 0.80 inch range
Wednesday night and Thursday. They come up a bit Thursday night.
They range from 0.50 inch west to 1.10 inch east Thursday night
through Friday night. Surface dew points are in the 40s to lower
50s Wednesday night and mostly in the 40s F Thursday. Readings
come up Thursday night through Friday night with 40s F in the
mountains and 50s F on the plains. There is some CAPE for
Wednesday evening/night; best over the mountains and eastern
border. There is not much on Thursday, except over the mountains.
There is pretty decent CAPE over all the CWA by late day Friday.
WIll leave the "chance"s in for pops over the mountains, with
mainly nothing to "slight chances" in for the plains. The storms
will be high based and wind producers. Thursday's highs will be a
tad cooler than Wednesday's, which looks to be the warmest day
this week. Friday's highs are down some 2-4 C from Thursday's. For
the later periods, Saturday through Tuesday, the upper ridge
center stays west of Colorado through Sunday, then migrates a bit
eastward Monday and Tuesday. Moisture does not appreciably
increase any of the four days. Temperatures should stays a bit
above seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 222 PM MDT Tue Jul 4 2017

VFR conditions are expected through the period with the main
hazards being gusty outflow winds from area storms. All terminals
will be impacted in some form either by vicinity thunder...light
rain (APA) and gusty outflow winds at KDEN or BJC. Winds will be
strong from the North through 23z with convection...then
stabilize and veer to the SE before going to drainage by 06z.
Ceilings will not be an issue with deck around 150 that could drop
to 100 given storm placement. Confidence is low that storms will
occur at area terminals but outflow winds are possible.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...RJK
AVIATION...Bowen
Hazardous weather outlook, Jul 4, 10:22 AM MDT, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1022 AM MDT Tue Jul 4 2017

COZ030>051-051630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1022 AM MDT Tue Jul 4 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Warm today, be prepared if planning to be outdoors for long
periods of time. Isolated thunderstorms will be developing this
afternoon, with possible brief interruptions to outdoor activities
due to lightning and gusty outflow winds between 30 and 45 mph.
If thunder is heard, head indoors or find shelter until the storm
passes by. Storms will end in almost all areas by dark, with
gradual clearing skies and mild temperatures expected for
tonight's fireworks shows and outdoor events.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Temperatures of around 10 degrees above normal are expected for
Wednesday and Thursday before a slight cooling pattern will push
in for Friday through Sunday. Isolated to scattered storms will be
possible each afternoon over the mountains, with the plains having
a slight chance Thursday then a better chance Friday through the
weekend. The main hazards expected from these storms will be
lightning and outflow winds gusting 40 to 50 mph at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 4, 3:16 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Denver CO
316 PM MDT TUE JUL 4 2017

COZ050-051-042200-
Phillips County CO-Sedgwick County CO-
316 PM MDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS AND
SOUTHWESTERN SEDGWICK COUNTIES UNTIL 400 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm that
has formed near Fairfield, or 15 miles northwest of Holyoke. Storm
was moving south at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Holyoke, Paoli, Fairfield and Marks Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4054 10259 4087 10259 4090 10231 4055 10219
TIME...MOT...LOC 2113Z 354DEG 12KT 4078 10245

BAKER
Local storm report, Jul 4, 3:31 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
331 PM MDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             1 E FAIRFIELD           40.74N 102.46W
07/04/2017  M1.00 INCH       PHILLIPS           CO   TRAINED SPOTTER

&&

KF
Special weather statement, Jul 4, 3:59 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Denver CO
359 PM MDT TUE JUL 4 2017

COZ040-043-045-042245-
Central and South Weld County CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
359 PM MDT TUE JUL 4 2017

...SPECIAL WEATHER STATEMENT...

At 358 PM MDT, Doppler radar was tracking a few high based
thunderstorms along a line extending from 3 miles southwest of
Greeley to 3 miles west of Barr Lake, or along a line extending from
17 miles southeast of Fort Collins to 15 miles northeast of Denver.
These storms were moving southeast at 30 mph.

Winds in excess of 40 mph and will be possible with these storms.

Locations impacted include...
Denver, southwestern Greeley, Aurora, Thornton, northeastern
Westminster, northeastern Broomfield, Commerce City, Northglenn,
Brighton, northern Englewood, Windsor, Evans, Federal Heights,
Firestone, Denver International Airport, Johnstown, Frederick, Fort
Lupton, Milliken and Lochbuie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden strong gusty winds. Secure loose objects and move
to a safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is also occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

The outflow winds produced by these storms may suddenly intensify,
so be certain to monitor local radio stations and available
television stations for additional information and possible warnings
from the National Weather Service.

&&

LAT...LON 4028 10437 3995 10436 3970 10456 3967 10504
      4047 10489
TIME...MOT...LOC 2156Z 326DEG 24KT 4039 10481 3993 10483

BAKER
Special weather statement, Jul 4, 4:14 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Denver CO
414 PM MDT TUE JUL 4 2017

COZ051-042300-
Phillips County CO-
414 PM MDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PHILLIPS COUNTY UNTIL 500
PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near
Paoli, or 11 miles west of Holyoke, moving south at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Holyoke, Haxtun, Paoli, Fairfield and Highland Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden strong gusty winds. Secure loose objects and move
to a safe shelter inside a building or vehicle.

Very heavy rainfall has been reported with this storm. This may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4044 10266 4066 10267 4071 10266 4071 10265
      4074 10265 4075 10242 4044 10222
TIME...MOT...LOC 2213Z 338DEG 11KT 4059 10252

BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:16 PM MDTSpecial Weather StatementBOUPhillips, Sedgwick44 min
Jul 4, 3:22 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick23 min
Jul 4, 3:59 PM MDTSpecial Weather StatementBOUDenver46 min
Jul 4, 4:14 PM MDTSpecial Weather StatementBOUPhillips46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.